Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 38, NWS Green Bay, WI

July 19, 2020Forest County, Oneida County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 19, 2020, 12:51 AM CDT for Forest County, Oneida County, Wisconsin. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2020, 12:51 AM CDT (05:51 UTC)
Expired
Jul 19, 2020, 1:30 AM CDT
In force
39 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Forest County, WI, Oneida County, WI

What was reported inside it

TimeReportWhereRemark
Jul 19, 12:58 AM CDTTSTM WND DMG1 S Three Lakes, WITREE DOWN ON HIGHWAY 45 SOUTH OF THREE LAKES. TIME ESTIMATED BY RADAR.
Jul 19, 12:58 AM CDTTSTM WND DMGThree Lakes, WITREES DOWN. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 9:44 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 5.9 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2020-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 293 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2020-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
293 J/kg
Mixed-layer CIN
-321 J/kg
Mixed-layer LCL
1478 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

039 
WUUS53 KGRB 190551
SVRGRB
WIC041-085-190630-
/O.NEW.KGRB.SV.W.0038.200719T0551Z-200719T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
1251 AM CDT Sun Jul 19 2020

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Northwestern Forest County in northeastern Wisconsin...
  Eastern Oneida County in north central Wisconsin...

* Until 130 AM CDT.

* At 1251 AM CDT, a severe thunderstorm was located near Crystal Lake
  Scout Reservation, or 8 miles northeast of Rhinelander, moving east
  at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Rhinelander, Crandon, Headwaters Wilderness, Crystal Lake Scout
  Reservation, North Otter Creek Natural Area, Three Lakes, Sugar
  Camp, Argonne, Hiles and Monico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4597 8878 4555 8872 4556 8944 4580 8948
      4586 8923 4586 8918 4587 8918 4590 8908
      4589 8905 4591 8905
TIME...MOT...LOC 0551Z 254DEG 35KT 4574 8935 

HAIL...1.00IN
WIND...60MPH
 
$$

Cooley
2 follow-up statements
930 
WWUS53 KGRB 190618
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
118 AM CDT Sun Jul 19 2020

WIC041-085-190630-
/O.CON.KGRB.SV.W.0038.000000T0000Z-200719T0630Z/
Forest WI-Oneida WI-
118 AM CDT Sun Jul 19 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR NORTHWESTERN FOREST AND SOUTHEASTERN ONEIDA COUNTIES...

At 115 AM CDT, a cluster of strong to severe thunderstorms was 
located around Headwaters Wilderness, or 15 miles north of Crandon, 
moving east at 50 mph. Additional strong to severe storms were 
moving into portions of eastern Oenida County, near Starks.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Crandon, Headwaters Wilderness, North Otter Creek Natural Area,
Argonne, Hiles, Monico, Gagen, Luna-White Deer Campground, Popple
River Headwaters Natural Area and Scott Lake-Shelp Lake Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4597 8878 4555 8872 4556 8944 4574 8921
      4580 8913 4585 8908 4589 8905 4591 8905
TIME...MOT...LOC 0615Z 261DEG 39KT 4578 8898 

HAIL...1.00IN
WIND...60MPH
 
$$

Cooley
196 
WWUS53 KGRB 190629
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
129 AM CDT Sun Jul 19 2020

WIC041-085-190639-
/O.EXP.KGRB.SV.W.0038.000000T0000Z-200719T0630Z/
Forest WI-Oneida WI-
129 AM CDT Sun Jul 19 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FOREST AND
SOUTHEASTERN ONEIDA COUNTIES WILL EXPIRE AT 130 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A severe thunderstorm warning remains in effect for far southeastern 
Oneida County.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
north central and northeastern Wisconsin.

LAT...LON 4597 8878 4555 8872 4556 8944 4574 8921
      4580 8913 4585 8908 4589 8905 4591 8905
TIME...MOT...LOC 0629Z 254DEG 35KT 4581 8881 

$$

Cooley

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 10:41 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 18, 10:41 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1041 PM CDT Sat Jul 18 2020

Updated aviation portion for 06Z TAF issuance

.SHORT TERM...Tonight and Sunday
Issued at 136 PM CDT Sat Jul 18 2020

Expecting skies to continue to clear over the next few hours
allowing temperatures to warm up a few more degrees. Heat indices
therefore still have a shot to be around 100 and will let the Heat
Advisory continue. Any isolated showers over central Wisconsin
caused my some warm air advection should taper off in the next few
hours.

Tricky forecast for tonight with varying solutions on how the MCS
will evolve. For now focused on following the synoptic forcing
with the mid level wave and frontogenesis. Convection could start
in north central Wisconsin as early as 7pm. There will be plenty
of instability, low level shear, and moisture that brings a
concern for severe storms. As these storms move from northwest
Wisconsin to the southeast severe storms with gusts 60-70 mph will
be a concern. Can't rule out some quarter size hail, but as the
QLCS develops, we'll have to watch for the potential of brief
spin-up tornadoes as shear vectors align with storms. Also expect
some heavy downpours causing locally heavy rainfall as
precipitable water values around around 2-2.25 inches.

Once the front passes early Sunday morning we'll start to dry out
and skies will become sunny. Should be a pleasant end to the
weekend with highs in the upper 70s to low 80s and breezy west to
northwest winds gusting 20-30 mph.

.LONG TERM...Sunday Night Through Saturday
Issued at 136 PM CDT Sat Jul 18 2020

Sunday Night through Tuesday…

With the system having pushed through we will start to see weak
high pressure build in behind with a period of zonal flow through
the day Monday. This will likely keep the region mostly dry
through the day. Into Tuesday, an upper level shortwave will
likely push into the region likely being associated with a weak
surface low that could bring some showers and weak storms across
the area late Tuesday. There remains some uncertainty but the best
chances for showers and storms will be across northern Wisconsin
so expect decent chances for some precipitation.

Wednesday through Saturday…

Behind the shortwave and surface low passing through overnight Tuesday
a large scale ridge will drape itself over the entire central US
with fairly strong high pressure over the Great Lakes region.
Although this ridge will remained draped over the region for the
period, a few embedded shortwaves will be possible. But the
uncertainty with any embedded shortwaves within the large scale
ridge remains very uncertain at this point. Into the weekend we
may start to see some movement in the ridge as some of the models
suggest but that is a bit too uncertain at this point. Otherwise
expect fairly nice temperatures to start this period with some
potential for a warm up as we head into the weekend.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1041 PM CDT Sat Jul 18 2020

The main aviation concern will be the potential for a line of strong
to severe thunderstorms moving from west to east tonight into
early Sunday morning. Expected damaging winds in excess of 60 mph
to be possible with the storms along with hail and heavy rainfall.
MVFR/IFR conditions can be expected with the strongest
thunderstorms and heavies rain. Hi-Res model solutions have most
of the precipitation and thunderstorms exiting the eastern TAF
sites by 12Z.

VFR conditions along with gusty winds to around 20 kts, can be
expected for much of the day Sunday into Sunday evening.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....RAH
LONG TERM......AK
AVIATION.......Cooley
Hazardous weather outlook, Jul 18, 2:54 PM CDT, 9 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
Issued by National Weather Service Milwaukee/Sullivan WI
254 PM CDT Sat Jul 18 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-192000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
254 PM CDT Sat Jul 18 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

A Heat Advisory remains in effect for portions central, east
central, and northeast Wisconsin until 8PM for heat indices of
95-105.

Severe thunderstorms are possible tonight. While large hail and
isolated tornadoes are possible, damaging winds are likely the
greatest threat.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Thunderstorms are possible at times in the upcoming work week,
mainly Tuesday and again around Friday. It is too early to
determine whether these storms will be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

LMZ521-522-541>543-192000-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
254 PM CDT Sat Jul 18 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Gusty south winds and large waves could make conditions hazardous
for small craft in the Lake Michigan nearshore waters this afternoon
and evening. Thunderstorms could also pose a hazard to mariners.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

The probability of widespread hazardous weather is low.

In the hours before

Special weather statement, Jul 18, 11:54 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1154 PM CDT Sat Jul 18 2020

WIZ005-190530-
Vilas WI-
1154 PM CDT Sat Jul 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR VILAS COUNTY UNTIL 1230 AM CDT...

At 1153 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorm near Rice Creek Natural Area, or 22 miles east of
Turtle Flambeau Flowage, moving northeast at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Lac Du Flambeau, Phelps, Boulder Junction, Winchester, Johnson Lake
Barrens Natural Area, Kentuck Lake Campground, Border Lakes Natural
Area, Rice Creek Natural Area, Conover and Presque Isle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
north central and northeastern Wisconsin.

LAT...LON 4614 8909 4608 8895 4598 8895 4590 8980
      4590 9004 4598 9005 4598 8993 4630 8993
TIME...MOT...LOC 0453Z 239DEG 49KT 4611 8972

Cooley
Special weather statement, Jul 19, 12:11 AM CDT, 40 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1211 AM CDT Sun Jul 19 2020

WIZ005-010-018-019-190600-
Langlade WI-Vilas WI-Oneida WI-Lincoln WI-
1211 AM CDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LINCOLN...SOUTHERN
VILAS...ONEIDA AND NORTHWESTERN LANGLADE COUNTIES UNTIL 100 AM CDT...

At 1210 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lac Du Flambeau to near Jump River.
Movement was east at 50 mph.

Winds in excess of 50 mph will be possible with these storms.

Locations impacted include...
Rhinelander, Eagle River, Tomahawk, Newbold, Harrison, Woodboro,
Parrish, Gilbert, Tripoli and Squirrel Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
north central Wisconsin.

LAT...LON 4590 9004 4596 8913 4539 8911 4533 9005
TIME...MOT...LOC 0510Z 250DEG 64KT 4594 8996 4534 9076

Cooley
Special weather statement, Jul 19, 12:41 AM CDT, 10 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1241 AM CDT Sun Jul 19 2020

WIZ005-011-190630-
Vilas WI-Forest WI-
1241 AM CDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FOREST AND
SOUTHEASTERN VILAS COUNTIES UNTIL 130 AM CDT...

At 1240 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Johnson Lake Barrens Natural Area, or 12 miles
northwest of Eagle River, moving east at 45 mph.

Winds in excess of 45 mph will be possible with this storm.

Locations impacted include...
Eagle River, Phelps, Kentuck Lake Campground, Conover, Alvin,
Luna-White Deer Campground, Franklin Lake Campground, Sayner, Anvil
Lake Campground and Land O Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
north central and northeastern Wisconsin.

LAT...LON 4614 8910 4602 8882 4603 8878 4602 8878
      4603 8877 4602 8871 4590 8869 4590 8961
      4610 8965 4617 8928
TIME...MOT...LOC 0540Z 254DEG 36KT 4603 8947

Cooley
Local storm report, Jul 19, 12:51 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1251 AM CDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     HAIL             RHINELANDER             45.63N 89.41W
07/19/2020  E1.00 INCH       ONEIDA             WI   LAW ENFORCEMENT

&&

BERSCH

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 11:54 PM CDTSpecial Weather StatementGRBVilas36 min
Jul 19, 12:11 AM CDTSpecial Weather StatementGRBOneida49 min
Jul 19, 12:22 AM CDTSevere Thunderstorm WarningGRBOneida53 min
Jul 19, 12:41 AM CDTSpecial Weather StatementGRBVilas49 min
Jul 19, 1:05 AM CDTSpecial Weather StatementGRBLanglade, Lincoln55 min
Jul 19, 1:21 AM CDTSpecial Weather StatementGRBMarathon39 min
Jul 19, 1:22 AM CDTSevere Thunderstorm WarningGRBLanglade, Lincoln, Oneida38 min
Jul 19, 1:24 AM CDTSevere Thunderstorm WarningGRBFlorence, Forest36 min
Jul 19, 1:40 AM CDTSevere Thunderstorm WarningGRBFlorence, Forest, Langlade, Marinette, Oconto80 min
Jul 19, 2:08 AM CDTSpecial Weather StatementGRBWood67 min
Jul 19, 2:15 AM CDTSevere Thunderstorm WarningGRBWood60 min
Jul 19, 2:22 AM CDTSevere Thunderstorm WarningGRBLanglade, Marathon, Menominee, Oconto, Shawano38 min
Jul 19, 2:36 AM CDTMarine Dense Fog AdvisoryGRB2 hr
Jul 19, 2:48 AM CDTSpecial Weather StatementGRBPortage42 min
Jul 19, 2:58 AM CDTSpecial Weather StatementGRBMarinette, Menominee, Oconto, Shawano47 min
Jul 19, 3:18 AM CDTSpecial Marine WarningGRB57 min
Jul 19, 3:20 AM CDTSpecial Weather StatementGRBWaushara55 min
Jul 19, 3:32 AM CDTSpecial Weather StatementGRBDoor, Kewaunee43 min
Jul 19, 3:38 AM CDTSpecial Marine WarningGRB82 min
Jul 19, 3:46 AM CDTSevere Thunderstorm WarningGRBDoor44 min
Jul 19, 4:00 AM CDTSpecial Weather StatementGRBBrown, Calumet, Manitowoc, Winnebago60 min
Jul 19, 4:40 AM CDTSevere Thunderstorm WarningGRBBrown, Kewaunee, Manitowoc35 min
Jul 19, 4:44 AM CDTSpecial Marine WarningGRB61 min
Jul 19, 4:55 AM CDTSpecial Marine WarningGRB53 min
Jul 19, 9:39 AM CDTSmall Craft AdvisoryGRB12 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.